Georgia, 2012

Flash Flood and Heavy Rain in Georgia, June 23 to 27, 2012

June 23 to 27, 2012 · NWS TAE · 7 events in 2 counties and zones

Most of Tropical Storm Debby's impacts remained in Florida. However, some heavy rainfall amounts did occur in the far southern portions of Georgia with some isolated flash flooding in southern Lowndes county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Most of Tropical Storm Debby's impacts remained in Florida. However, some heavy rainfall amounts did occur in the far southern portions of Georgia with some isolated flash flooding in southern Lowndes county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT Sat Jun 23 2012

.NEAR TERM...(This Afternoon)...Increasing onshore flow combined
with a weak surface trough over southern GA/AL is helping to spark a
few bands of scattered showers across the region. While this
activity will likely wane into the evening, additional showers over
the coastal waters may move onshore during the early evening hours.

.SHORT TERM...(Sunday through Tuesday).
The primary focus throughout the short term period will be on the
tropical system in the Gulf of Mexico. The models continue to have
difficulty with this system as has been well documented throughout
the last few days. The overall consensus in the models however is
for a slow westward drift to the develop in the next 24 to 36 hours
followed by a faster increase in speed to the west in the next 72 to
96 hours. One major uncertainty is how strong the southerly flow
will be on the back end of the system. Some of the models indicate
that this strong southerly flow will lead to the potential for
significant heavy rainfall across coastal areas into at least
Monday, and possibly longer. At this time, indicated the best chance
for rain across the coastal areas with rainfall amounts of 5 to 8
inches along the coast through Tuesday. Of course, these high
amounts depend in large part on where convective banding along the
outer edges of the cyclone develop. The potential for the higher
amounts is well indicated in the CAM set from 12z, however the
placement varies from model to model. Given the uncertainty with the
placement and timing of the heaviest rainfall, will delay issuing a
flood watch for now.

Coastal flooding is expected to be a concern throughout the next 36
hours. Tidal variations are already between 1 to 1.5 feet and are
expected to slowly increase as the magnitude of southerly flow
increases across the marine area. The greatest concern for coastal
flooding, albeit minor, will be from Alligator Point eastward to the
Steinhatchee River, however flooding elsewhere is possible. The
flooding threat should be limited to low lying roadways near the
immediate coast around the time of high tide.

High Tides: Apalachee Bay Side:     around 6 am and 6 pm on Sunday
            Panama City/Destin Side:between 10 am and 12 pm Sunday

.LONG TERM...[Wednesday through Saturday].
Although we were hoping for better agreement amongst the global
models for the extended fcst, the complexities of the developing
tropical system in the Gulf of Mexico combined with an upper level
pattern over the southern CONUS which is just diffuse enough to
allow for multiple possibilities for the final track of this
system, and we are unfortunately left with somewhat of a conundrum
for our CWA for much of the period. The 00 UTC Canadian, on the
other hand, has shifted quite dramatically from the past 2 cycles
from a western track into TX (similar to the ECMWF) to a slow
northward motion into LA and MS. While this track would typically be
far enough to the west not to have much of an impact on our region,
in this case, the Canadian keeps a very moist influx of deep
tropical moisture flowing into the region from the Gulf of Mexico.
This scenario would keep fairly high PoPs and QPF in the fcst into
Friday, which is quite a contrast from the GFS.

&&

.AVIATION...(Through 12Z Sunday)...MVFR to VFR conditions are
expected to prevail at area terminals through Sunday afternoon. Will
begin to see an increase in showers and thunderstorms by Sunday
morning, with the potential for conditions dropping below alternate
mins. With winds expected to remain up overnight, fog is not
anticipated.

&&

.MARINE...Strong southerly flow will continue over the marine area
with the area of low pressure in the East Central Gulf of Mexico.
Advisory conditions will continue throughout the forecast period
with seas building to as high as 14 feet well offshore by Monday.
Expect winds and seas to gradually decrease on Tuesday into
Wednesday as the low pressure area moves further westward away from
the region.

&&

.FIRE WEATHER...Moist flow off the gulf will keep humidity values
above critical levels through the early part of the week. No fire
weather concerns are anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  85  74  90  75 /  50  60  60  60  50
Panama City   78  83  75  87  77 /  60  70  60  60  60
Dothan        72  90  74  94  73 /  30  50  50  40  40
Albany        72  92  75  94  73 /  20  40  40  40  40
Valdosta      72  88  74  92  73 /  40  50  50  50  50
Cross City    75  86  75  89  75 /  50  80  60  60  50
Apalachicola  79  83  76  86  77 /  70  80  70  70  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ Sunday for
     Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-South
     Walton.

     High Surf Advisory from 8 PM EDT /7 PM CDT/ this evening to 8 PM
     EDT /7 PM CDT/ Monday for Coastal Bay-Coastal Franklin-
     Coastal Gulf-South Walton.

GM...Small Craft Advisory until 8 AM EDT Monday for Coastal waters
     from Ochlockonee River Entrance to Destin out to 60 nautical
     miles.

&&

Near Term/Aviation/Fire Weather...Camp
Long Term...Gould
Rest of Discussion...Godsey
Hazardous weather outlook, Jun 23, 5:34 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM EDT SAT JUN 23 2012

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
241100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
634 AM EDT SAT JUN 23 2012 /534 AM CDT SAT JUN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND INLAND AREAS OF THE
FLORIDA BIG BEND AND PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...
A TROPICAL DISTURBANCE CURRENTLY LOCATED IN THE EAST-CENTRAL GULF
OF MEXICO IS EXPECTED TO GRADUALLY MOVE NORTH THIS WEEKEND...AND
IT MAY DEVELOP INTO A TROPICAL DEPRESSION OR STORM. THERE IS
UNCERTAINTY IN THE FUTURE TRACK AND INTENSITY OF THIS SYSTEM.

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...BUT SEVERE
WEATHER IS NOT EXPECTED. HAZARDOUS WEATHER WOULD BE MORE POSSIBLE
FROM SUNDAY INTO MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
DEPENDING ON THE EVENTUAL TRACK OF THE LOW...THERE MAY BE SOME
THREAT FOR HAZARDOUS WEATHER IN INLAND AREAS ON SUNDAY AND MONDAY.
THE MOST LIKELY THREAT WOULD BE RELATED TO HEAVY RAINFALL. THE
TROPICAL AIR MASS WILL SUPPORT VERY HEAVY RAIN RATES IN ANY RAIN
BANDS OR THUNDERSTORMS...AND THIS COULD LEAD TO SOME ISOLATED
AREAS OF FLASH FLOODING. HEAVY RAIN IS MOST LIKELY ALONG AND SOUTH
OF INTERSTATE 10 IN THE FLORIDA PANHANDLE AND BIG BEND.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR
THE LATEST FORECAST INFORMATION GIVEN THE CURRENT FORECAST
UNCERTAINTY. NO FORMAL SPOTTER ACTIVATION WILL BE REQUIRED FOR
TODAY OR THIS EVENING.

FLZ108-112-114-115-118-127-128-134-GMZ730-750-755-765-770-775-
241100-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
634 AM EDT SAT JUN 23 2012 /534 AM CDT SAT JUN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF THE
FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A TROPICAL DISTURBANCE CURRENTLY LOCATED IN THE EAST-CENTRAL GULF
OF MEXICO IS EXPECTED TO GRADUALLY MOVE NORTH THIS WEEKEND...AND
IT MAY DEVELOP INTO A TROPICAL DEPRESSION OR STORM. THERE IS
UNCERTAINTY IN THE FUTURE TRACK AND INTENSITY OF THIS SYSTEM.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND A FEW OF THE
STORMS COULD PRODUCE SOME LIGHTNING AND GUSTY WINDS. INCREASING
SOUTHEAST WINDS WILL CAUSE SEAS TO BUILD IN THE GULF OF MEXICO
WATERS...AND THE STRONG WINDS AND BUILDING WAVES WILL CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT. SURF HEIGHTS WILL INCREASE
THROUGH THE DAY ALONG AREA BEACHES AND RIP CURRENTS WILL BECOME
STRONGER AND MORE FREQUENT. THERE IS A HIGH RISK OF RIP CURRENTS
AT ALL AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE EVENTUAL TRACK OF THE LOW WILL DETERMINE THE DEGREE OF
HAZARDOUS WEATHER EXPECTED FOR COASTAL AREAS AND THE NORTHEAST
GULF OF MEXICO FROM SUNDAY INTO THE FIRST PART OF THE WORK WEEK.

AT THE VERY LEAST...CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL
CRAFT THROUGH AT LEAST MONDAY MORNING DUE TO A COMBINATION OF
GUSTY SOUTHEAST WINDS AND HIGH SEAS. INCOMING SOUTHERLY SWELLS
WILL KEEP SURF HEIGHTS ELEVATED...POSSIBLY AS HIGH AS 6 OR 7
FEET...ESPECIALLY ALONG BAY AND WALTON COUNTIES. THIS WILL ALSO
KEEP A HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES.

RAIN BANDS AND THUNDERSTORMS SHOULD BECOME INCREASINGLY FREQUENT
ON SUNDAY AND INTO MONDAY. SOME OF THE STRONGER RAIN BANDS AND
THUNDERSTORMS COULD BE ACCOMPANIED BY STRONG WINDS AND PERHAPS AN
ISOLATED TORNADO OR WATERSPOUT...ESPECIALLY IN OFFSHORE AREAS.

EVEN IF THERE IS NO DIRECT IMPACT FROM A TROPICAL CYCLONE...THE
PERSISTENT SOUTHEAST FLOW SHOULD LEAD TO TIDAL LEVELS ABOVE
NORMAL. COMBINED WITH BREAKING WAVE ACTION...THIS COULD CAUSE SOME
MINOR COASTAL FLOODING AND OVERWASH...ESPECIALLY IN NORMALLY
FLOOD-PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR
THE LATEST FORECAST INFORMATION GIVEN THE CURRENT FORECAST
UNCERTAINTY. NO FORMAL SPOTTER ACTIVATION WILL BE REQUIRED FOR
TODAY OR THIS EVENING.

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Lowndes

When
June 23, 7:00 PM EST to June 27, 7:00 AM EST
Where
Lowndes County, Lake Park
Reported by
Trained Spotter
Coordinates
30.680, -83.180

A storm total rainfall of 9.67 inches was measured from Tropical Storm Debby.

Heavy Rain, Lowndes

When
June 23, 7:00 PM EST to June 27, 7:00 AM EST
Where
Lowndes County, Clyattville
Reported by
Mesonet
Coordinates
30.690, -83.310

A storm total rainfall of 7.90 inches was measured from Tropical Storm Debby.

Heavy Rain, Lowndes

When
June 23, 7:00 PM EST to June 27, 7:00 AM EST
Where
Lowndes County, (Vld)valdosta Regional Arpt
Reported by
ASOS
Coordinates
30.770, -83.270

A storm total rainfall of 4.99 inches was measured from Tropical Storm Debby.

Heavy Rain, Brooks

When
June 23, 7:00 PM EST to June 27, 7:00 AM EST
Where
Brooks County, Quitman
Reported by
Mesonet
Coordinates
30.780, -83.560

A storm total rainfall of 6.71 inches was measured during Tropical Storm Debby.

Heavy Rain, Lowndes

When
June 24, 6:00 AM EST to June 27, 6:00 AM EST
Where
Lowndes County, 5 mi SW of Valdosta
Reported by
CoCoRaHS
Coordinates
30.779, -83.330

A 72 hour storm total of 4.44 inches from Tropical Storm Debby was measured by a CoCoRaHS observer.

Heavy Rain, Lowndes

When
June 24, 6:00 AM EST to June 27, 6:00 AM EST
Where
Lowndes County, 3 mi W of Lake Park
Reported by
CoCoRaHS
Coordinates
30.680, -83.231

A 72 hour storm total of 9.67 inches from Tropical Storm Debby was measured by a CoCoRaHS observer.

Flash Flood, Lowndes

When
June 25, 7:30 PM EST to 11:00 PM EST
Where
Lowndes County, 0.12 mi NE of I-75 at Exit 5 to 0.23 mi E of I-75 at Exit 5
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.681, -83.219

Heavy rainfall from Tropical Storm Debby led to one foot of water flowing through the parking lot of the Sonny's restaurant in Lake Park, GA.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382116, 382118, 382119, 387349, 382115, 382117, 387215.